IDEAS home Printed from
   My bibliography  Save this article

Legal Restriction Theory and the Rate-of-Return Dominance of Money


  • Cesarano, Filippo


In this paper, recent contributions to the legal restrictions theory of money are critically examined from the perspective of received monetary economics. In particular, it is shown that, contrary to some interpretations, M. Friedman's work on the optimum quantity of money does not support the legal restrictions theory but follows a diametrically opposite approach. Furthermore, it is contended that there is a strict relationship between the theoretical foundations of money and interest rate dominance so that the latter is consistent with the essential properties of a monetary economy. Copyright 1994 by Blackwell Publishers Ltd and The Victoria University of Manchester

Suggested Citation

  • Cesarano, Filippo, 1994. "Legal Restriction Theory and the Rate-of-Return Dominance of Money," The Manchester School of Economic & Social Studies, University of Manchester, vol. 62(2), pages 199-208, June.
  • Handle: RePEc:bla:manch2:v:62:y:1994:i:2:p:199-208

    Download full text from publisher

    To our knowledge, this item is not available for download. To find whether it is available, there are three options:
    1. Check below whether another version of this item is available online.
    2. Check on the provider's web page whether it is in fact available.
    3. Perform a search for a similarly titled item that would be available.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Chuang, Shi-Feng & Huo, Teh-Ming, 2004. "Legal restrictions and sunspots: A further inquiry on the real-bills doctrine versus the quantity theory debate," Journal of Macroeconomics, Elsevier, vol. 26(3), pages 431-442, September.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:manch2:v:62:y:1994:i:2:p:199-208. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.